I just got a prescription for bupropion sr 200mg , I know it's a depression med, but does it help with weight loss? ??? And how does it make you feel the first couple of weeks?
This antidepressant is unlike others, in that it works on norepinephrine and dopamine vs serotonin. For many people who don't have success with other SSRI's/antidepressants, they find success with SNRI's (the N stands for norepinephrine), or those that work on dopamine, which equates to "happy"! [So much so, they actually control it in many medications because people get a little TOO happy if you know what I'm saying - addiction]
Wellbutrin is the first antidepressant that worked for me after MANY years of trying, and it was only after going through Abnormal Psychology college classes and learning about neurotransmitters blahblah that I learned about dopamine and brought it up to my doctor.
Being a chunky monkey, my Doctor is also sensitive to my concerns about weight gain/loss, as many of the drugs we have tried led to massive weight gain. He told me that pharmaceutical manufacturers have been working on a combination of Wellbutrin and Topamax as a weight-loss drug that is not available for sale. I think at one point it was called Excalia. The point I'm trying to make is, there are people who believe that Wellbutrin (bupropion) is not only weight-neutral but weight-negative, meaning, it can lead to weight loss.
It can be argued that this affect is due to a person's depression being lifted, their emotional eating becoming less invasive, and the person becoming more active; or it can be argued that neurotransmitters are changing a person's perception of hunger and/or cravings.
When I switched to Wellbutrin, I gained a new motivation (so, my depression lifted enough for me to care), and I started to count my calories - I still ate whatever I wanted, I just watched my intake. I lost 60 pounds in 7 months. Was it the Wellbutrin causing the weight loss, or was it me counting my calories? I would say, if it weren't for the Wellbutrin, I wouldn't have been counting the calories, I would be laying in bed crying, so there's that.
The first couple of weeks... I can't say that I recall an immediate "snap to" sensation, however, I do remember that after approximately 2 weeks, I had a follow-up with my doctor, and I told him that I was a completely different person.
I wish you the best of luck! Would you please post and let us know how you feel on this journey?
I would say it's probably the best SSRI for being either weight neutral or causing weight loss. I don't think it would be advised to take it specially for weight loss though. I took it for depression for almost 3 years and it worked the best out of all of the anti-depressants I've taken, but it eventually started losing effectiveness. The other good thing is it doesn't usually cause loss of libido like many of the SSRIs do.
Another med that helps with weight loss is Topamax. It's a headache medication but is sometimes prescribed for mood disorders.
Good luck! I hope it is helpful for you.
- Bupropion Information for Consumers
- Bupropion Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bupropion (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jan 2015 • 4 answers
Posted 20 Apr 2015 • 2 answers
Posted 22 Sep 2015 • 2 answers
Posted 29 Dec 2016 • 1 answer
Posted 15 Jan 2017 • 2 answers